Source: Notre Dame J. Formal Logic
Volume 49, Number 2
We extend Meyer's 1972 investigation of sets of minimal indices. Blum showed that
minimal index sets are immune, and we show that they are also immune against high levels of the
arithmetic hierarchy. We give optimal immunity results for sets of minimal indices with respect
to the arithmetic hierarchy, and we illustrate with an intuitive example that immunity is not
simply a refinement of arithmetic complexity. Of particular note here are the fact that there
are three minimal index sets located in Π3 −
Σ3 with distinct levels of immunity and that certain immunity properties
depend on the choice of underlying acceptable numbering. We show that minimal index sets are
never hyperimmune; however, they can be immune against the arithmetic sets. Lastly, we
investigate Turing degrees for sets of random strings defined with respect to Bagchi's
 Arslanov, M. M., "Some generalizations of a fixed-point theorem", Izvestiya Vysshikh Uchebnykh Zavedeniĭ. Matematika, (1981), pp. 9--16.
Mathematical Reviews (MathSciNet): MR630478
 Blum, M., "On the size of machines", Information and Computation, vol. 11 (1967), pp. 257--65.
 Herrmann, E., "$1$"-reducibility inside an $\rm m$"-degree with a maximal set, The Journal of Symbolic Logic, vol. 57 (1992), pp. 1046--56.
 Jockusch, C. G., Jr., M. Lerman, R. I. Soare, and R. M. Solovay, "Recursively enumerable sets modulo iterated jumps and extensions of Arslanov's completeness criterion", The Journal of Symbolic Logic, vol. 54 (1989), pp. 1288--323.
 Kummer, M., "On the complexity of random strings (extended abstract)", pp. 25--36 in STACS 96 (Grenoble, 1996), vol. 1046 of Lecture Notes in Computer Science, Springer, Berlin, 1996.
 Lempp, S., and M. Lerman, "The decidability of the existential theory of the poset of recursively enumerable degrees with jump relations", Advances in Mathematics, vol. 120 (1996), pp. 1--142.
 Lerman, M., "The existential theory of the upper semilattice of Turing degrees with least element and jump is decidable", http://www.math.uconn.% edu/\~ lerman/eth-jump.pdf, draft, 2006.
 Lusin, N., "Sur l'existence d'un ensemble non dénombrable qui est de première catégorie dans tout ensemble parfait", Fundamenta Mathematicae, vol. 2 (1921), pp. 155--57.
 Mansfield, R., and G. Weitkamp, Recursive Aspects of Descriptive Set Theory, vol. 11 of Oxford Logic Guides, The Clarendon Press, New York, 1985.
Mathematical Reviews (MathSciNet): MR786122
 Medvedev, Y. T., "Degrees of difficulty of the mass problem", Doklady Akademii Nauk SSSR. N.S., vol. 104 (1955), pp. 501--504.
 Meyer, A. R., "Program size in restricted programming languages", Information and Computation, vol. 21 (1972), pp. 382--94.
 Odifreddi, P., Classical Recursion Theory. The Theory of Functions and Sets of Natural Numbers, vol. 125 of Studies in Logic and the Foundations of Mathematics, North-Holland Publishing Co., Amsterdam, 1989.
Mathematical Reviews (MathSciNet): MR982269
 Sacks, G. E., "Recursive enumerability and the jump operator", Transactions of the American Mathematical Society, vol. 108 (1963), pp. 223--39.
 Schaefer, M., "A guided tour of minimal indices and shortest descriptions", Archive for Mathematical Logic, vol. 37 (1998), pp. 521--48.
 Schwarz, S., Quotient Lattices, Index Sets, and Recursive Linear Orderings, Ph.D. thesis, University of Chicago, Chicago, 1982.
 Soare, R. I., Recursively Enumerable Sets and Degrees. A Study of Computable Functions and Computably Generated Sets, Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1987.
Mathematical Reviews (MathSciNet): MR882921
 Teutsch, J. R., Noncomputable Spectral Sets, Ph.D. thesis, Indiana University, Bloomington, 2007.
 Yates, C. E. M., "On the degrees of index sets", Transactions of the American Mathematical Society, vol. 121 (1966), pp. 309--28.